|LETTER TO EDITOR
|Year : 2004 | Volume
| Issue : 2 | Page : 170-1
Fluticasone propionate raises IOP in susceptible individuals
R Sihota, T Dada, Harminder K Rai
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sihota R, Dada T, Rai HK. Fluticasone propionate raises IOP in susceptible individuals. Indian J Ophthalmol 2004;52:170
|How to cite this URL:|
Sihota R, Dada T, Rai HK. Fluticasone propionate raises IOP in susceptible individuals. Indian J Ophthalmol [serial online] 2004 [cited 2021 Jan 25];52:170. Available from: https://www.ijo.in/text.asp?2004/52/2/170/14598
Inhaled corticosteroids can lead to a rise in intraocular pressure (IOP). Fluticasone propionate is a relatively new inhalational corticosteroid which has an excellent safety profile. Glaucoma is not reported with use of this corticosteroid. We herein report four consecutive patients who developed a significant rise in IOP on using fluticasone propionate inhalers. A representative case is described briefly.
A 52-year-old male presented with a best corrected visual acuity of 6/6 (+2.5 D Sp right eye and + 1.5D Sp left eye) in both eyes with a diurnal applanation recording of IOP ranging from 22 to 26mm Hg in the right eye and 20 to 24mmHg in the left eye respectively. The angles were open, cup-disc ratio was 0.5:1 in both eyes, with normal visual fields. The patient was diagnosed as having ocular hypertension (OHT). He was an old patient of bronchial asthma and was using Salmeterol xinafoate (50ug)-fluticasone propionate (100ug) inhaler (SEROFLO-Cipla), 2 puffs twice daily for the past year. After cessation of the corticosteroid, a repeat diurnal variation of IOP done after 6 weeks showed that the IOP had reduced to a range of 16 to 20 mmHg in both eyes.
Similarly three other glaucoma patients, well controlled on topical glaucoma medication for 1-2 years, developed raised IOP after using fluticasone inhalers [Table - 1].
The cases show that the use of fluticasone as an inhalational corticosteroid can lead to a significant rise in IOP, not previously reported in literature. Patients with glaucoma or ocular hypertension are especially predisposed. If an asthmatic patient with glaucoma who has been previously well controlled on topical medication develops raised IOP, one must inquire into the use of fluticasone therapy.
Administration of topical corticosteroids for a period of 4-6 weeks can lead to an IOP increase ranging from 6 to 15 mmHg in one-third of the normal population (moderate steroid responders) and above 15 mmHg in 4-6% of the normal population. This population is also at increased risk for IOP elevation if inhaled corticosteroids are used. Use of topical corticosteroids in POAG patients produces a moderate to high response in majority of the subjects and it has been seen that first degree relatives of these patients also demonstrate a higher rate of corticosteroid response compared to the normal population.
Thus fluticasone propionate should be used with caution in as POAG patients. In pre disposed patients it could cause rise in IOP.
| References|| |
Cave A, Arlett P, Lee E. Inhaled and nasal corticosteroids: factors affecting the risks of systemic adverse effects. Pharmacol Ther. 1999;83:153-79.
Armaly MF. Statistical attributes of the steroid hypertensive response in the clinically normal eye. Invest Ophthalmol 1965;4;187-97.
Mitchell P, Cumming RG, Mackey DA. Inhaled corticosteroids, family history and risk of glaucoma. Ophthalmology 1999;106:2301-6.
[Table - 1]